Virginia, 2021

Hail and Damaging Winds in Virginia, August 13, 2021

August 13, 2021 · NWS MRX · 3 events in 2 counties and zones

A few thunderstorms produced large hail and wind gusts that blew down trees across parts of southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few thunderstorms produced large hail and wind gusts that blew down trees across parts of southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 13, 6:46 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 13, 6:46 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
746 PM EDT Fri Aug 13 2021

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight through Saturday)...

Key Messages:

1. Weak front approaches on Saturday, with widespread afternoon
showers and thunderstorms expected.

Discussion:

SPC mesoanalysis shows that instability is not lacking across the
area this afternoon, with MLCAPE values 1,500 - 2,000 J/kg across
all but the far northeast TN mountains and eastern portions of our
southwest VA counties. Convection has been ongoing across the higher
terrain of the plateau (especially south of I-40) as well as the TN
and NC mountains, for much of the day. But with weak ridging
overhead and a lack of any discernible boundaries within the CWA,
this hasn't really moved into the lower elevations of the TN
valley at all. This should continue to be the case through the
afternoon and early evening as there are no forcing mechanisms to
initiate convection in the low elevations. Thus rain chances for
valley locales will likely be contingent on outflow boundaries
pushing out from convection over the higher terrain. The one
unknown here revolves around a line of storms that have formed
over middle TN. This has occurred on the eastern periphery of low
level theta-e advection and what is probably a remnant outflow
boundary from a nocturnal MCS further west. Conditions don't favor
this line of convection shifting east with time, but conditions
are primed over our CWA for storms to fire off so any outflow
boundaries shifting this direction could provide enough forcing to
allow that. Have low- end chance PoPs continuing well into
tonight over much of the CWA to account for this, but also
wouldn't be surprised if rain chances are done by early evening.

For tonight and Saturday, broad upper troughing is in place across
the upper midwest and down into the Missouri and Ohio river valleys,
with ridging centered over Nevada out west. A surface front was
situated on the southern periphery of the upper trough from the
Michigan through Kansas this afternoon. Shortwave energy moving
through the trough later today will help push this front toward
eastern TN by daybreak or so tomorrow morning. Diurnal convective
trends should prevail tonight with most areas remaining rain free,
but the front approaching from the north and lingering elevated
instability could produce a few showers or thunderstorms overnight
tonight. The most favored areas would be the northern plateau,
closer to the stronger moisture advection and isentropic ascent
ahead of the front. Tomorrow, continued low level moisture advection
will help push PWAT values to around or slightly over 2" over middle
TN, with respectable amounts near 1.8" forecast for east TN. Expect
convection to be more widespread for tomorrow with the addition of
some amount of low level forcing in the front, and have PoPs in the
likely category across much of the area. Stuck with NBM guidance for
highs tomorrow, which may be too high for the northern valley areas.
However, I think that diurnal convective trends likely win out long
enough to allow for the valley to warm up nicely before clouds and
showers fill in across the valley. In any case, even the warmer
NBM is only 1-2 degrees warmer than other guidance in the valley
for the most part so it's not a huge difference.

CD

.LONG TERM...(Saturday night through Friday)...

Key Messages:

1. A cold front will linger across or near the eastern Tennessee
Valley and Southern Appalachians Sunday with a moist environment and
high rain chances.

2. The remnants of Fred moving into the area could affect the region
Tuesday and into Wednesday which will increase the risk for heavy
rainfall and possible flooding.

A cold front will have slid down into the eastern Tennessee Valley
by late Saturday and Saturday night. With a moist environment in
place rain chances will stay high in the evening. Sunday the front
will still be in the vicinity as upper level ridging lingers over
the southeast states but upper level troughing will also be settling
south from the midwest and Great Lakes into the Tennessee Valley.
The moist southwest flow will cause scattered to likely showers and
thunderstorms to continue to develop through late weekend. Tropical
system Fred will still be over western Florida with the moisture
staying south until at least Monday. Some storms will have some
gusty winds and the higher rainfall amounts will be over southwest
Virginia and possibly the plateau so localized flooding is possible
as amounts could reach an inch or more each day.

For Monday moisture begins to stream north and northeast out ahead
of Fred and should increase convection across areas mainly from the
Appalachians eastward. The frontal boundary position that could be
south of the Tennessee border then will influence the moisture
influx. The current official track takes the system more northwest
toward central Alabama by Tuesday morning and then middle Tennessee
Wednesday. The storm should be in a dissipating stage so the affects
on the forecast area could be limited. Long range models keep the
upper level ridging along the southeast coast and troughing across
the Midwest, western Great Lakes and Ohio Valley and as far south as
the western Tennessee Valley through mid to late week. The Canadian
and ECMWF models brings the remains of Fred with its moisture into
the forecast area Tuesday with it only slowly moving east Wednesday
so this may be when the heaviest rainfall occurs and a better risk
for flooding. Flooding conditions will depend on the weekend and
Mondays rainfall. Temperatures will be affected by increased cloud
cover and high rain chances from Sunday through Wednesday with highs
mid 80s to around 90 Sunday but only lower to mid 80s Monday through
Wednesday. Thursday and Friday temperatures may be a few degrees
higher but expect left over moisture from the tropical system and
continued upper trough in the area will keep rain chances high.

TD

&&

.AVIATION...
00Z TAF DISCUSSION.

Expect shower and thunderstorm coverage to decrease this evening.
Some showers and thunderstorms currently near TRI will remain in
the vicinity for the next couple hours before dissipating. Some
fog will be possible late tonight, mainly near river valleys and
near areas that received rain. For this reason, mentioned the
potential for MVFR fog at TRI late tonight, but confidence is low
in fog development at the terminal. Additional widespread showers
and thunderstorms are expected late in the period as a front moves
toward the region. Winds remain generally light with higher gusts
possible near convective activity.

JB

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  92  72  90  71 /  20  60  40  80  40
Knoxville McGhee Tyson Airport, TN  71  92  70  88  70 /  20  60  40  80  40
Oak Ridge, TN                       71  90  70  87  69 /  20  60  40  80  40
Tri Cities Airport, TN              69  88  67  85  67 /  20  60  30  80  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 13, 2:29 PM EST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
329 PM EDT Fri Aug 13 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-141930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
329 PM EDT Fri Aug 13 2021 /229 PM CDT Fri Aug 13 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms are likely each day. The main impact of
these storms is expected to be heavy rainfall and the potential
for flooding, especially Tuesday and Wednesday with the remnants
of tropical system Fred. Some storms may also produce strong wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

CD/TD

In the hours before

Special weather statement, Aug 13, 6:49 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
749 PM EDT Fri Aug 13 2021

TNZ040-041-070-073-074-140030-
Cocke Smoky Mountains TN-Jefferson TN-Northwest Cocke TN-
Sevier Smoky Mountains TN-North Sevier TN-
749 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern
Jefferson, southwestern Cocke and northeastern Sevier Counties
through 830 PM EDT...

At 748 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Sevierville, moving east at 10 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newport, Pittman Center, Chestnut Hill, Cosby, Bird Crossing,
Hartford and Fairgarden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3576 8345 3593 8348 3602 8314 3578 8309
      3577 8313 3577 8316 3575 8317
TIME...MOT...LOC 2348Z 262DEG 9KT 3586 8338

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Aug 13, 7:01 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
801 PM EDT Fri Aug 13 2021

TNZ015-016-VAZ001-005-140045-
Hancock TN-Hawkins TN-Scott VA-Lee VA-
801 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northwestern
Hawkins, northeastern Hancock, southeastern Lee and southwestern
Scott Counties through 845 PM EDT...

At 801 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Sneedville, moving northeast at 10 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sneedville, Kyles Ford, Pattonsville and Dryden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3647 8314 3659 8324 3676 8297 3655 8281
TIME...MOT...LOC 0001Z 245DEG 7KT 3656 8309

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DH
Local storm report, Aug 13, 7:25 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
825 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     2 SE BIRD CROSSING      35.89N 83.34W
08/13/2021                   SEVIER             TN   PUBLIC

            A FEW TREES DOWN.

&&

DH
Special weather statement, Aug 13, 7:44 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
844 PM EDT Fri Aug 13 2021

TNZ015-016-VAZ001-005-140130-
Hancock TN-Hawkins TN-Scott VA-Lee VA-
844 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of north central
Hawkins, northeastern Hancock, southeastern Lee and southwestern
Scott Counties through 930 PM EDT...

At 843 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, moving northeast at 10 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rogersville, Surgoinsville, Okolona, Kyles Ford and Pattonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3655 8271 3641 8304 3650 8314 3672 8296
TIME...MOT...LOC 0043Z 225DEG 10KT 3651 8301

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DH
Local storm report, Aug 13, 7:46 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
846 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND DMG     3 NNW NEWPORT           36.00N 83.20W
08/13/2021                   COCKE              TN   LAW ENFORCEMENT

            MULTIPLE TREES DOWN.

&&

DH
Local storm report, Aug 13, 8:48 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
948 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TSTM WND DMG     1 NNE MOUNT CARMEL      36.57N 82.65W
08/13/2021                   HAWKINS            TN   LAW ENFORCEMENT

            MULTIPLE TREES DOWN.

&&

DH

The radar

The Knoxville radar (KMRX), 88 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Scott

When
August 13, 8:53 PM EST
Where
Scott County, 0.55 mi E of Mareen
Measured
1 in hail
Reported by
Public
Coordinates
36.630, -82.610

Thunderstorm Wind, Russell

When
August 13, 10:05 PM EST
Where
Russell County, 0.55 mi E of Counts
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.920, -82.220

A few trees were blown down.

Thunderstorm Wind, Russell

When
August 13, 10:30 PM EST
Where
Russell County, 1.79 mi WNW of Blackford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.990, -81.960

Several trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970806, 970807, 970808.